Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 4, NWS Duluth, MN

January 12, 2021

NWS Duluth, MN issued this small craft advisory at Jan 12, 2021, 3:47 AM CST. It took effect at Jan 12, 2021, 4:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2021, 3:47 AM CST (09:47 UTC)
In effect from
Jan 12, 2021, 4:00 PM CST
Expired
Jan 13, 2021, 4:00 AM CST
In force
12 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

569 
WHUS73 KDLH 120947
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
347 AM CST Tue Jan 12 2021

LSZ140-122200-
/O.NEW.KDLH.SC.Y.0004.210112T2200Z-210113T1000Z/
Grand Portage to Grand Marais MN-
347 AM CST Tue Jan 12 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
4 AM CST WEDNESDAY...

* WHAT...West winds 10 to 15 kt and waves above 4 ft expected.

* WHERE...Grand Portage to Grand Marais MN.

* WHEN...From 4 PM this afternoon to 4 AM CST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
4 follow-up statements
228 
WHUS73 KDLH 121531
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
931 AM CST Tue Jan 12 2021

LSZ146-147-130345-
/O.EXB.KDLH.SC.Y.0004.210113T0000Z-210113T0900Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
931 AM CST Tue Jan 12 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM
CST WEDNESDAY...

* WHAT...Southwest winds 10 to 15 kt gusting to 25 kts.

* WHERE...Port Wing to Sand Island WI and Sand Island to 
  Bayfield WI.

* WHEN...From 6 PM this evening to 3 AM CST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140-130345-
/O.CON.KDLH.SC.Y.0004.210112T2200Z-210113T1000Z/
Grand Portage to Grand Marais MN-
931 AM CST Tue Jan 12 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 4 PM THIS
AFTERNOON TO 4 AM CST WEDNESDAY...

* WHAT...Southwest winds 10 to 15 kt gusting to 25 kts and waves 
  3 to 5 ft expected.

* WHERE...Grand Portage to Grand Marais MN.

* WHEN...From 4 PM this afternoon to 4 AM CST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
920 
WHUS73 KDLH 122157
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
357 PM CST Tue Jan 12 2021

LSZ140-131000-
/O.CON.KDLH.SC.Y.0004.210112T2200Z-210113T1000Z/
Grand Portage to Grand Marais MN-
357 PM CST Tue Jan 12 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CST
WEDNESDAY...

* WHAT...Southwest winds 10 to 15 kt gusting to 25 kt and waves 3
  to 5 ft expected.

* WHERE...Grand Portage to Grand Marais MN.

* WHEN...Until 4 AM CST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ146-147-130900-
/O.CON.KDLH.SC.Y.0004.210113T0000Z-210113T0900Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
357 PM CST Tue Jan 12 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST
WEDNESDAY...

* WHAT...Southwest winds 10 to 15 kt gusting to 25 kt.

* WHERE...Port Wing to Sand Island WI and Sand Island to 
  Bayfield WI.

* WHEN...Until 3 AM CST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
426 
WHUS73 KDLH 130302
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
902 PM CST Tue Jan 12 2021

LSZ140-131000-
/O.CON.KDLH.SC.Y.0004.000000T0000Z-210113T1000Z/
Grand Portage to Grand Marais MN-
902 PM CST Tue Jan 12 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM CST
WEDNESDAY...

* WHAT...Southwest winds 10 to 15 kt gusting to 25 kt and waves 
  3 to 5 ft expected.

* WHERE...Grand Portage to Grand Marais MN.

* WHEN...Until 4 AM CST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ146-147-130900-
/O.CON.KDLH.SC.Y.0004.000000T0000Z-210113T0900Z/
Port Wing to Sand Island WI-Sand Island to Bayfield WI-
902 PM CST Tue Jan 12 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST
WEDNESDAY...

* WHAT...Southwest winds 10 to 15 kt gusting to 25 kt.

* WHERE...Port Wing to Sand Island WI and Sand Island to 
  Bayfield WI.

* WHEN...Until 3 AM CST Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$
021 
WHUS73 KDLH 131002
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
402 AM CST Wed Jan 13 2021

LSZ140-131115-
/O.EXP.KDLH.SC.Y.0004.000000T0000Z-210113T1000Z/
Grand Portage to Grand Marais MN-
402 AM CST Wed Jan 13 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and waves have decreased to below Small Craft criteria.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Jan 11, 11:21 PM CST, 4 hours 26 minutes earlier.

Area forecast discussion, Jan 11, 11:21 PM CST, 4 hours 26 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1121 PM CST Mon Jan 11 2021

.DISCUSSION...(This evening through Sunday)
Issued at 146 PM CST Mon Jan 11 2021

Summary: Snow is back in the forecast Wednesday through Saturday.

After a few warm days to begin the week, the boring stratus, but
pretty frosty mornings should come to an end with a pattern
change. A large low pressure system in the Gulf of Alaska fueled
by an AR will prime the atmosphere with moisture as it rolls over
the Mountain West. Eventually, by Wednesday, the moisture will
arrive in the Upper Midwest as an upper level trough crosses.
Models are in good agreement on bringing the low pressure
associated with this feature directly across our forecast area.
Strong CAA across the Plains will erode the warm air mass in place
cooling the atmospheric column. This will set the stage for a
snowfall event across the Northland though a few countering
effects, like a dry air intrusion and rain/snow transition, may
eat into the eventual accumulations. However, the system loses
eastward momentum as it crosses the Northland which will keep it
lingering around for a prolonged period of time. This may offset
the dry air intrusion allowing most places to get some decent
accumulations. PW's with this system are around 0.6" which would
make for a fairly juicy January system. Ensemble guidance is still
all over the board with accumulations, but a 2 to 5" event looks
promising - more if you get caught in the pivot point bands. Still
a little too early to see if lake effect contributions will play
into this on the North Shore as the track is still ambiguous
enough to change amounts there. There will be a lot of strong
winds with this system, but luckily for us, it appears those will
miss us to the west. Given all of this, it's too early to release
any snowfall maps, but just know that a wintry system will be
passing Wed through Sat.

This system eventually exits the Northland by the weekend leaving
some scattered snow flurries and lake effect on the South Shore
remaining.

Cold air continues to infiltrate from Canada causing temperatures
to return to seasonal norms, if not below.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1120 PM CST Mon Jan 11 2021

Spots of MVFR ceilings are still over the Northland. As the night
progresses this stratus deck will continue to lower to IFR/VLIFR.
Additionally, fog may develop and spread across the terminals as
well. Some cloud clearing is expected across northern MN in the
afternoon hours but NW WI will likely stay locked under the
stratus deck.

&&

.MARINE...
Issued at 932 PM CST Mon Jan 11 2021

Westerly winds stream across the lake between 5-10 kts. Winds will
increase tomorrow out of the southwest and could lead to some
building waves along the North Shore and gusty conditions across
the Bayfield Peninsula. This may cause conditions dangerous to
small craft and warrant an advisory. Look for winds and waves to
taper off into Wednesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  19  31  22  34 /   0   0   0   0
INL  17  32  20  35 /   0   0   0  10
BRD  18  34  23  38 /   0   0   0   0
HYR  17  31  20  37 /   0   0   0   0
ASX  21  34  22  37 /   0   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

DISCUSSION...Wolfe
AVIATION...Britt
MARINE...Britt
Hazardous weather outlook, Jan 11, 4:37 PM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
437 PM CST Mon Jan 11 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-122245-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
437 PM CST Mon Jan 11 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow will be possible across the region Thursday through Friday
night. These chances of snow could linger over northwest Wisconsin
due to lake-effect snow along the Lake Superior snowbelt region.
Confidence is increasing in shovelable snowfall with this system.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation is not anticipated tonight.

LSZ121-140>148-122245-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
437 PM CST Mon Jan 11 2021

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Southwest winds will lead to building waves on Lake Superior
Tuesday afternoon into Tuesday night. Conditions may become
hazardous to small craft along the Bayfield Peninsula and parts of
the North Shore.

BJH

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.